Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Numb Feet

I realise this may not apply to many on this forum as we have all had different types of chemo but here goes! I have had lots of different chemo regimes over the last 17 years for non Hodgkin lymphoma including the drug vincristine. This is known to cause peripheral neuropathy- numbness of the extremities. My hands are fine but the soles of my feet are intermittently numb and cold. This is getting worse, even though I've not had chemo for over three years. I'm now starting to get a feeling of being about to slip, even though I'm not, perhaps because I can't feel my feet. Does anyone else have this problem?

Sue

Comments

  • Hi Sue,

    Thanks for posting on the forum. I am sorry that you are experiencing these symptoms, because of your medical history and the treatment that you have received it does sound like peripheral neuropathy. Even though you have not had chemo for 3 years the symptoms can slowly get worse and cold and numbness in the feet is a very common problem. If you are seen in either a late effects clinic or a transplant clinic you should discuss it with your doctoe the next time you go or alternatively you could speak to your GP. It might be decided that you need to be referred to a neurologist, this is a consultant specialist in the brain and nervous system. Although there is very little that can be done to reverse the damage caused by the chemotherapy, there are medications that can control the symptoms. Like most things the earlier the referral the better so treatment can begin.

    I hope other patients who have experience of peripheral neuropathy will post on here as they might have some useful tips in managing the symptoms.

    Keep us updated

    Best wishes
    Hayley
  • Hi Sue
    Another thing to add to Hayley's advice is to be really careful with the footwear you choose. Wearing shoes with a solid sole is really important. Or to put it anther way, big fluffy slippers are the worst! You will find it much easier to know 'where your feet are' in good shoes and be less at risk of having a fall or a slip.
    Hope that helps and I hope Santa isn't bringing big fluffy slippers! :)
    C
  • Hello, I'm new to this forum and hoping someone might have had or has same side effects as I'm experiencing. I have AML diagnosed in May 2014.. the usual chemo treatments .. went into remission.. relapsed in Dec same year and in May 2016 had BMT... now the history is done.... to my present problems... have the numbness and extreme cold feeling in feet.. now have developed in my right heel a soreness like a stone bruise soreness except extremely sore.. so now walk with a limp. Also have extreme heaviness in both legs and can only walk for short distances as legs seem to refuse to go any further. Have had nerve and muscle test by neurologist. He said nerves are fine he thinks it's in my muscles. My BMT specialist has me on steroids, Lycria and cannot think of the other one as only have generic name on bottle.. it's used for Malaria.. known it starts with a P.. lol trust me to forget. The only drug that helped was the steroids. I keep being told it's something to do with my auto immune system. I was hoping for light at the end if the tunnel I guess. Any help would be appreciated Many thanks Ann
  • Hi Ann,

    Thanks for posting on the forum, I am the nurse specialist in the patient experience team. I am sorry that you are having these symptoms, this must be very frustrating for you. To be honest you are seeing the experts in regard to your peripheral neuropathy and pain and your BMT specialists are also involved so there is not much that I can really add. Steroids will help ease the inflammation and the Lycria should help with the nerve pain, however if you feel that only the steroids help and the painkiller do not there are other types of nerve painkillers that might be more effective so discuss this with your doctors.

    Without really knowing how your recovery has gone I will also say that if you have had steroids for treatment of GvH and/or have been less active because of fatigue then this will affect the muscles in your leg. Due to the long nature of recovery it's common for patients to lose their fitness and muscle tone if they have had long periods of inactivity. This might be contributing to your heavy legs and inability to walk long distances. Physio and gentle exercise that can be gradually increased would help. However you might already be doing this but if not, it might be worth considering but please check with your team first before beginning anything.

    I am sorry that I could not have been of more help, but patients that have had similar experiences might have some good advice. Please continue to post on the forum if you have any further questions.

    Best wishes
    Hayley
  • Hi Ann,
    A very warm welcome to the forum. I'm so sorry about your legs and feet, there is a definite similarity to my problems. My legs still feel weak - noticeable when going upstairs or standing on one leg - eg going over a stile when out on a (short!) walk. Do use the forum whenever you feel in need of support. With the best will in the world, it's impossible for friends and family to really understand how we BMT patients feel.

    Many thanks to Hayley and Chiara for the advice. No fluffy slippers on my wish list! I do feel the sense of not feeling my feet was made worse by some new boots which were quite a loose fit. I am now wearing thick socks with them which seem to be helping.

    Sue
  • Thank you so much Hayley and Sue for your replies... Hayley the Lyrica does not help at all and the Plaquenil hasn't done any good... I haven't had GVHD to my knowledge.. no rashes... but maybe this is a form of it who knows... the only relief I ever got was the steroids at 75mg a day. I don't have fatigue.. but do know where your coming from with the exercise.. my BMT has suggested physio... but I've been hesitant as my muscles are sore from neck to toes and muscles feel like they are constricted. I full understand that you can only give me advice on what I've said and I appreciate this forum as I am hoping I can converse with ppl with similar symptoms which Sue seems to have. You are so right Sue no one can fully understand what we go through each day... I empathise with you❤️. Am seeing my BMat next week and once again will tackle this problem and see if their is a med that will help. Once again thank you very much Ladies
  • As a foot note - no pun intended - I am now wearing thermal socks throughout the winter and the numbness has improved a lot. M&S have a range of quite stylish ones.

    I do hope things are improving a bit for you now, Ann.
    Best wishes,
    Sue
Sign In or Register to comment.